search for




 

Case Report
Reversible Metronidazole-induced Encephalopathy in a Patient with Acute Lymphoblastic Leukemia during Chemotherapy
Clin Pediatr Hematol Oncol 2017;24:153-6.
Published online October 31, 2017
© 2017 Korean Society of Pediatric Hematology-Oncology and Korean Society for Pediatric Neuro-Oncology

Hyunwoo Bae, M.D.1, So Mi Lee, M.D.2 and Ji Yoon Kim, M.D.1

Departments of 1Pediatrics and 2Radiology, Kyungpook National University School of Medicine, Daegu, Korea
Correspondence to: Ji Yoon Kim
Department of Pediatric Hematology-Oncology, Kyungpook National University Children’s Hospital, Kyungpook National University Chilgok Hospital, 807 Hoguk-ro, Buk-gu, Daegu 41404, Korea
Tel: +82-53-200-5704 Fax: +82-53-425-6683 E-mail: phojyk@knu.ac.kr
Received September 25, 2017; Revised October 10, 2017; Accepted October 18, 2017.
This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
We describe our experience regarding metronidazole-induced encephalopathy in a patient with acute lymphoblastic leukemia during chemotherapy. A 17-year-old girl was admitted to our institution with complaints of abdominal pain and mucoid stools. She was diagnosed with acute lymphoblastic leukemia and had been undergoing intensified chemotherapy protocol. During the fifth week of interim maintenance-1 therapy, she developed a fever and complained of chills. On stool examination, stool occult blood was positive and Clostridium difficile toxin A/B test was positive. She was started on metronidazole treatment for possible Clostridium difficile infection and other inflammatory gastrointestinal diseases. Ten days later, the patient complained of dizziness and nausea. A brain MRI was performed to make a differential diagnosis of any chemotherapy-induced CNS complication such as necrotizing leukoencephalopathy. The brain MRI showed features of metronidazole-induced encephalopathy. Metronidazole was discontinued and symptoms started to subside four days after. A follow-up brain MRI performed at four weeks showed that lesions of the dentate nucleus had disappeared.
Keywords: Metronidazole, Encephalopathy, Chemotherapy, Leukoencephalopathy
References
  1. Minisini AM, Pauletto G, Andreetta C, Bergonzi P, Fasola G. Anticancer drugs and central nervous system: clinical issues for patients and physicians. Cancer Lett 2008;267:1-9.
    Pubmed CrossRef
  2. Kim KI, Choe BK, Kim HS, Kim JS, Lee HJ. A case of reversible posterior leukoencephalopathy in a child with acute lymphoblastic leukemia. Clin Pediatr Hematol Oncol 2007;14: 78-82.
  3. Rolston KV. New antimicrobial agents for the treatment of bacterial infections in cancer patients. Hematol Oncol 2009; 27:107-14.
    Pubmed CrossRef
  4. Kuriyama A, Jackson JL, Doi A, Kamiya T. Metronidazole-induced central nervous system toxicity: a systematic review. Clin Neuropharmacol 2011;34:241-7.
    Pubmed CrossRef
  5. Mattano LA Jr, Devidas M, Winick N, et al. Effects of dexamethasone (DEX) vs prednisone (PDN) and high-dose methotrexate (HD-MTX) vs capizzi methotrexate/asparaginase (C-MTX/ASNase) on osteonecrosis (ON) incidence in children and young adults with high risk acute lymphoblastic leukemia (HR-ALL): A report from the Children's Oncology Group (COG) Study AALL0232. Blood (54th ASH Annual Meeting) 2012;120:665.
  6. Roy U, Panwar A, Pandit A, Das SK, Joshi B. Clinical and neuroradiological spectrum of metronidazole induced encephalopathy: our experience and the review of literature. J Clin Diagn Res 2016;10:OE01-9.
    CrossRef
  7. Hobbs K, Stern-Nezer S, Buckwalter MS, Fischbein N, Finley Caulfield A. Metronidazole-induced encephalopathy: not always a reversible situation. Neurocrit Care 2015;22:429-36.
    Pubmed CrossRef
  8. Godfrey MS, Finn A, Zainah H, Dapaah-Afriyie K. Metronidazole-induced encephalopathy after prolonged metronidazole course for treatment of C. difficile colitis. BMJ Case Rep 2015;2015. pii: bcr2014206162.
  9. Graves TD, Condon M, Loucaidou M, Perry RJ. Reversible metronidazole-induced cerebellar toxicity in a multiple transplant recipient. J Neurol Sci 2009;285:238-40.
    Pubmed CrossRef
  10. Sonthalia N, Pawar SV, Mohite AR, et al. Metronidazole-induced encephalopathy in alcoholic liver disease: a diagnostic and therapeutic challenge. J Emerg Med 2016;51:e79-e83.
    Pubmed CrossRef


April 2018, 25 (1)
Full Text PDF
Citation
Send to a friend
Twitter
Facebook

Cited By Articles
  • CrossRef (0)

Author ORCID Information
  • Ji Yoon Kim